More and more children and young people in Belgium are being prescribed anti-psychotic drugs. In 2010, these drugs were doled out to 11,000 minors. Of these, 485 were children less than six years old. It’s a dangerous development because of the many side effects of the drugs, psychiatrists say.
The use peaked among 6-to-12-year-olds, with 4,380 patients, and among 12-to-15-year-olds, with 4,581 patients, according to official national figures.
The anti-psychotics in question are olanzapine, quetiapine, risperidone and aripiprazole. The latter two in particular are used widely on young patients. Prescriptions of the two drugs to minors have leapt by almost 20% in four years: from 9,066 under-age users in 2007 to 11,008 in 2010.
The increase stems from a change of the diagnosis ‘manic depression’ to ‘bipolar disorder’, which allegedly also affects children. Well-known Irish psychiatrist and critic David Healy says: “For more than a century everybody agreed that children do not get bipolar disorder. Ten years ago, this attitude changed. Children can now be bipolar. Sometimes even two-year-olds: one minute they’re happy, the next they’re being incredibly naughty, or all of a sudden angry or hysterical. That’s typical for kids that age. We used to call it ‘the terrible twos’. Now they call it ‘bipolar mood swings’. To avoid this, we’re told to give kids anti-psychotics. ”
“In the last few years we’ve seen a huge trend in the use of this diagnosis for young people and children,” says Professor of Psychiatry Walter Vandereycken of KUL, the University of Leuven. “After criticism of the over-use of ADHD drugs, many ADHD diagnoses are now being replaced by bipolar disorder.” The symptoms? Separation anxiety, tantrums, and a lot of mood swings.
Vandereycken says: “Often anti-psychotics are used on kids with short tempers and changing moods who are hard to handle. These drugs are meant to deal with delusions and hallucinations, but now they’re also being used to suppress emotional peaks.”
Higher Suicide Risk
Another explanation for the rise is the theory that psychosis is emerging among fifteen-year-olds. Vandereycken: “As soon as a symptom arises, these young people are given medication, when in fact we could be dealing with the temporary fall-out of drug or alcohol experimentation. If you give medication immediately, you can’t work out if the psychoses were real.”
Anti-psychotics are heavy drugs with many side effects. David Healy says, “They can cause severe weight gain and diabetes, and lead to premature cardiac risk factors, as well as an increased suicide risk and neurological problems. And you lose almost all joy in life.”
“The problem is that you basically need to take them for your whole life,” says Vandereycken. “That’s a very tough decision. Besides we have no idea of the long-term effects. An older anti-psychotic, Haldol, causes irreversible Parkinsonian symptoms. There are clearly too few lessons being learned from that experience. Putting difficult children in a chemical straitjacket, is a dangerous trend.”
Source: Belgian Newspaper De Morgen (24 February 2012)